Aa
A
A
Close
Avatar universal
Hypothyroid to hyperthyroid to hypothyroid
I have been having thyroid symptoms for years now. I was diagnosed with hypothyroidism approximately four years ago. My Family practice doctor put me on levothyroxin 100mcg. Six months later I had symptoms again and I was hyperthyroid, he cut me to 75, and later to 50, then took me off the medicine completely and I still tested hyperthyroid. He referred me to an endocrinologist(I'm on a low income county plan so it took almost a year to be seen). He diagnosed me with Grave's disease after scans showing small growths on my thyroid. He put me on 10mg methimazole. I went hypothyroid so a month later he cut the dose in half to 5mg. My test a month later was normal and I felt great! About a year later I felt I was hyper and needed my dose increased. I was hot again and having trouble sleeping. The tests showed I was hypothyroid again. So now I am off the medication to be retested in a month. I am frustrated by this whole adventure.
Cancel
3 Answers
Page 1 of 1
649848 tn?1424570775
What test is being done each time?  If they are only testing TSH, you aren't getting the full picture.  They need to be doing Free T3 and Free T4, as well. Those are the actual thyroid hormones and are much more important than TSH.

In addition, it sounds like you might have Hashimoto's Thyroiditis, rather than Graves Disease.  Hashimoto's is the opposite of Graves and is usually associated with being hypo, but can be characterized with periods of swinging back and forth from hyper to hypo, in the earlier stages.  You should ask to get the antibody tests for Hashimoto's.  Those are Thyroid Peroxidase Antibodies (TPOab) and Thyroglobulin Antibodies (TGab).

The "growths" on your thyroid were most likely nodules, which are also characteristic of Hashimoto's.
Comment
Cancel
649848 tn?1424570775
Comment
Comment
Submit Comment
Avatar universal
my test result is TSH 7.52ulml (0.4-4.0), FT3 1.27pglml(1.2-4.2), FT4 12.4pmulL(9- 22.2) but my symptoms are fatigue, cold feet, hair loss, weak bones, forget easily, dry skin, back pain severe headache slight panic attacks though am on 50mg levothyrosine and i do take fluoxetine for my panic attack but i still feel really unwell. most important i do feel am passing out when i want to fart. pls any advise will be appreciated thanks
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
649848 tn?1424570775
Both your labs and symptoms indicate that you are still hypo and need an increase in your levothyroxine.  Anxiety and panic attacks are also symptoms of being hypothyroid.   How long have you been on the 50 mcg levothyroxine?  If it's been more than 6 - 8 weeks, you ask your doctor for an increase.
Comment
Cancel
649848 tn?1424570775
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Thyroid Answerers
649848 tn?1424570775
Blank
Barb135
FL
Avatar m tn
Blank
gimel
MI
Avatar f tn
Blank
goolarra
Sisters, OR
Avatar m tn
Blank
flyingfool
WI
1756321 tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar m tn
Blank
des900
Calicut, India